Hail, El Paso
- When
- September 29, 5:18 PM MST
- Where
- El Paso County, 7 mi NNW of El Paso Intl Arpt
- Measured
- 1.5 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 31.900, -106.433
2 hail, 1 flash flood, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 29, 11:57 AM MST, 5 hours 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO-SANTA TERESA NM 1257 PM MDT WED SEP 29 2004 SYNOPSIS... SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT AS AN UPPER LEVEL TROUGH MOVES THROUGH THE AREA. A FEW OF THE STORMS MAY BECOME SEVERE...CAPABLE OF PRODUCING LARGE HAIL. SHOWERS AND THUNDERSTORMS SHOULD DIMINISH EARLY THURSDAY MORNING FOR ALL BUT EASTERN ZONES. A DRY WESTERLY FLOW ALOFT WILL OCCUR BEHIND THE TROUGH AND PERSIST THROUGH THE WEEKEND. A COLD FRONT WILL PUSH THROUGH THE REGION SATURDAY THAT WILL LOWER TEMPERATURES SEVERAL DEGREES. DISCUSSION... AN ACTIVE WEATHER PATTERN WILL OCCUR OVER THE NEXT 24HRS AS CONDITIONS FAVOR STRONG THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND TONIGHT. THE MORNING SOUNDING AT EPZ INDICATED BOTH DIRECTIONAL AND SOME SPEED SHEAR IN THE PROFILE. ADDITIONALLY CONSIDERABLE MOISTURE REMAINS AT THE LOWER LEVELS AS PART OF A SOUTHEASTERLY FLOW WITH SOME MID LEVEL COOLING AND DRYING ALOFT. AN APPROACHING PACIFIC TROUGH WILL PROVIDE LARGE SCALE LIFT AND FORCING TO HELP DEVELOP THUNDERSTORMS. SCATTERED SHOWERS AND THUNDERSTORMS ARE ALREADY OCCURRING OVER WESTERN PORTIONS OF THE FORECAST AREA WITH MORE STORMS EXPECTED TO SPREAD EASTWARD THROUGH THE EVENING HOURS. SOME OF THE STORMS MAY BE SEVERE WITH LARGE HAIL THE MAIN THREAT. WINDS MAY BE STRONG NEAR STORMS. WIDE SPREAD HEAVY RAIN DOES NOT APPEAR LIKELY BUT SOME BRIEF PERIODS OF HEAVY RAINFALL MAY OCCUR WITH A FEW STORMS. THUNDERSTORMS AND RAIN AND WILL TAPER OFF BY THE EARLY MORNING HOURS WITH SOME LINGERING SHOWERS AND THUNDERSTORMS POSSIBLE OVER EASTERN ZONES OF THE FORECAST AREA THROUGH THE DAY ON THURSDAY. AFTER THE TROUGH LIFTS OUT OF THE REGION A DRY AND STABLE WESTERLY FLOW ALOFT WILL FILL IN BEHIND THE TROUGH THAT SHOULD LEAD TO A QUIETER PATTERN. A FLAT RIDGE WILL DEVELOP IN THE FLOW BY THE WEEKEND BUT THEN MOVE EAST. AT THE SURFACE A STRONG COLD FRONT WILL PUSH INTO THE AREA SATURDAY THAT COULD COOL TEMPERATURES SEVERAL DEGREES. SOME LOW LEVEL MOISTURE MAY BE ASSOCIATED WITH THE FRONT BUT NOT ENOUGH TO MENTION ANY CHANCE OF PRECIPITATION. THE DRY PATTERN SHOULD CONTINUE INTO NEXT WEEK WITH A WEST FLOW ALOFT REMAINING IN PLACE. MODELS SUGGEST ANOTHER COLD FRONT MAY BE POSSIBLE MONDAY. PRELIMINARY NUMBERS... EL PASO BU 059/080 061/082 058 31200 ALAMOGORDO BU 053/075 052/079 052 42200 LAS CRUCES BU 057/079 057/082 056 31000 CLOUDCROFT BU 040/058 040/061 039 42200 TRUTH OR CONSEQUENCES BU 052/074 048/079 052 41000 SILVER CITY BU 048/069 047/072 047 41000 DEMING BU 056/077 052/081 053 30000 LORDSBURG BU 056/079 054/083 052 30000 SIERRA BLANCA BU 054/077 058/078 057 31200 .ELP WATCHES/WARNINGS/ADVISORIES...NONE 04
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX 1049 AM MDT WED SEP 29 2004 NMZ022>025-030>032-TXZ055-056-292248- EL PASO TX-HUDSPETH TX-SIERRA COUNTY LAKES REGION NM- SOUTHERN DESERT NM-SOUTHERN SACRAMENTO MOUNTAINS NM- SOUTHWEST DESERT/BOOTHEEL NM-SOUTHWEST DESERT/MIMBRES BASIN NM- SOUTHWEST MOUNTAINS/LOWER GILA REGION NM- TULAROSA BASIN/SOUTHERN DESERT NM- INCLUDING THE CITIES OF...ALAMOGORDO...ANTHONY...CANUTILLO... CHAPARRAL...DEMING...EL PASO...FABENS...FORT BLISS...HOLLOMAN AFB... LAS CRUCES...LORDSBURG...MONTANA VISTA...SAN ELIZARIO... SIERRA BLANCA...SILVER CITY...SOCORRO...SUNLAND PARK... TRUTH OR CONSEQUENCES AND UNIVERSITY PARK 1049 AM MDT WED SEP 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW MEXICO AND FAR WEST TEXAS. .DAY ONE... ABUNDANT MOISTURE AND INSTABILITY GENERATED BY AN APPROACHING UPPER LEVEL LOW PRESSURE SYSTEM WILL GENERATE SCATTERED SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT. SOME OF THE STORMS MAY BE SEVERE...CAPABLE OF PRODUCING LARGE HAIL AND WIND GUSTS IN EXCESS OF 58 MPH. BRIEF PERIODS OF HEAVY RAIN MAY ALSO OCCUR NEAR THUNDERSTORMS. THUNDERSTORMS WILL TAPER OFF AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. GNL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 321 PM MDT WED SEP 29 2004 NMZ022>025-030>032-TXZ055-056-300200- EL PASO TX-HUDSPETH TX-SIERRA COUNTY LAKES REGION NM- SOUTHERN DESERT NM-SOUTHERN SACRAMENTO MOUNTAINS NM- SOUTHWEST DESERT/BOOTHEEL NM-SOUTHWEST DESERT/MIMBRES BASIN NM- SOUTHWEST MOUNTAINS/LOWER GILA REGION NM- TULAROSA BASIN/SOUTHERN DESERT NM- INCLUDING THE CITIES OF...ALAMOGORDO...ANTHONY...CANUTILLO... CHAPARRAL...DEMING...EL PASO...FABENS...FORT BLISS...HOLLOMAN AFB... LAS CRUCES...LORDSBURG...MONTANA VISTA...SAN ELIZARIO... SIERRA BLANCA...SILVER CITY...SOCORRO...SUNLAND PARK... TRUTH OR CONSEQUENCES AND UNIVERSITY PARK 321 PM MDT WED SEP 29 2004 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM MDT... THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR ALL OF SOUTHERN NEW MEXICO AND FAR WEST TEXAS... THE WATCH AREA INCLUDES THE CITIES OF EL PASO AND SIERRA BLANCA IN TEXAS... AS WELL AS LAS CRUCES... TRUTH OR CONSEQUENCES... ALAMOGORDO... SILVER CITY... LORDSBURG... AND DEMING IN NEW MEXICO. A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. ISOLATED STRONG/SEVERE STORMS CONTINUE TO DEVELOP OVER SOUTHWEST NM IN ADVANCE OF A STRONG SHORTWAVE TROUGH. THE AIRMASS OVER THIS REGION IS RATHER MOIST/UNSTABLE DUE TO COLD TEMPERATURES ALOFT AND STEEP LAPSE RATES. SUFFICIENT VERTICAL SHEAR IS PRESENT FOR A RISK OF ISOLATED SUPERCELLS STORMS CAPABLE OF LARGE HAIL AND DAMAGING WINDS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. INFORMATION CAN ALSO BE FOUND ON THE INTERNET AT WWW.SRH.NOAA.GOV/ELP. MPH
The El Paso radar (KEPZ), 25 km away, was scanning. The volume nearest the first event began at 00:17 UTC.
2 hail, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, September 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5424863, 5424865, 5424866, 5424864.